Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Feb 18, 2009, 2:37 PM EST for Morgan County, Roane County, Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2009, 2:37 PM EST (19:37 UTC)
- Expired
- Feb 18, 2009, 3:15 PM EST
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 2:55 PM EST | TSTM WND DMG | Oakdale, TN | SEVERAL TREES DOWN IN AND AROUND OAKDALE. REPORTED BY MORGAN CO. HIGHWAY DEPT. |
| Feb 18, 2:55 PM EST | HAIL 0.75 | Oakdale, TN | PENNY SIZE HAIL NEAR OAKDALE. REPORTED BY MORGAN CO. HIGHWAY DEPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 12:09 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 631 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 181937
TORMRX
TNC129-145-182015-
/O.NEW.KMRX.TO.W.0003.090218T1937Z-090218T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
MORGAN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF WARTBURG...
NORTHERN ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 315 PM EST
* AT 236 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES
SOUTHWEST OF WARTBURG...OR NEAR CROSSVILLE...MOVING EAST AT 50 MPH.
* THE TORNADO WILL BE NEAR...
7 MILES SOUTH OF WARTBURG BY 300 PM EST...
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING
FOR CENTRAL TENNESSEE.
LAT...LON 3623 8452 3621 8447 3617 8444 3615 8445
3610 8439 3590 8435 3589 8469 3592 8469
3599 8472 3606 8479 3608 8480 3609 8484
3615 8489
TIME...MOT...LOC 1935Z 264DEG 48KT 3597 8497
$$
DH1 follow-up statement
000
WWUS54 KMRX 182005
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EST WED FEB 18 2009
TNC129-145-182015-
/O.CON.KMRX.TO.W.0003.000000T0000Z-090218T2015Z/
ROANE TN-MORGAN TN-
305 PM EST WED FEB 18 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EST FOR MORGAN
AND ROANE COUNTIES...
AT 304 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR OAKDALE...OR 7
MILES NORTH OF KINGSTON...MOVING EAST AT 55 MPH.
THE TORNADO WILL BE NEAR...
DEARMOND BY 310 PM EST...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 3591 8458 3596 8463 3602 8460 3610 8439
3590 8435
TIME...MOT...LOC 2005Z 269DEG 46KT 3597 8452
$$
DMGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Feb 18, 1:45 PM EST, 52 minutes earlier.
Area forecast discussion, Feb 18, 1:45 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EST WED FEB 18 2009
.DISCUSSION...UPDATE TO RAISE MAX TEMPS MOST OF MRX CWA. WARM FRONT
HAS SHIFTED EAST OR WESTERN EDGE OF SURFACE RIDGE AND INVERSION HAS
ERODED. WAA IN ADVANCE OF APPROACHING COLD WORKING INTO VALLEY EAST
OF PLATEAU. SEVERE THREAT FOR HAIL...WINDS AND POSSIBLY TORNADOES
APPEARS TO BE ON THE RISE FOR LATER THIS AFTERNOON. SON
PREVIOUS DISCUSSION:
SHORT TERM...(TODAY AND TONIGHT)...AN APPROACHING LOW PRESSURE
SYSTEM WILL CONTINUE TO INCREASE WINDS ACROSS THE AREA TODAY. HAVE
EXPANDED THE WIND ADVISORY TO INCLUDE THE NORTHERN CUMBERLAND
PLATEAU AND SOUTHWEST VIRGINA...ADDITIONALLY HAVE UPGRADED THE WIND
ADVISORY TO A HIGH WIND WARNING FOR THE SMOKY MT AREA.
OTHERWISE...RAIN SHOWERS WITH SOME EMBEDDED THUNDER WILL CONTINUE TO
PUSH INTO THE AREA THIS MORNING AS A WARM FRONT IS STRETCHED TO OUR
SOUTH. THE ASSOCIATED COLD FRONT WILL REACH IN LATE TODAY. AHEAD
OF THIS FRONT...EXPECT ADDITIONAL SHOWERS AS WELL AS SOME
THUNDERSTORMS. WITH THE STRONG WINDS ALOFT...A FEW STORMS MAY
PRODUCE DAMAGING WINDS. BEHIND THE FRONT...WINDS WILL SLOWLY
DIMINISH AND COOLER AIR WILL BEGIN TO FILTER IN...CHANGING ANY
LINGERING RAIN SHOWERS TO LIGHT SNOW OVER NORTHERN LOCATIONS AND
HIGHER ELEVATIONS.
LONG TERM...(THURSDAY THROUGH TUESDAY)...WITH NORTHWEST FLOW AND
COLD ADVECTION...SHOULD SEE SOME LINGERING SNOW SHOWERS AT LEAST IN
THE NORMALLY FAVORED AREAS ON THURSDAY...BUT AT THIS POINT MOISTURE
LOOKS TOO LIMITED FOR MUCH IN THE WAY OF ACCUMULATION. WILL CARRY
HIGH CHANCE POPS AT MOST IN THE FAVORED LOCATIONS. SHOULD BE DRY
FRIDAY...THEN THINGS GET A LITTLE MORE INTERESTING. MODELS SHOW
ANOTHER UPPER TROUGH DIGGING IN...WITH A FRONTAL BOUNDARY MOVING
THROUGH SATURDAY. SOME HINT OF LOW PRESSURE DEVELOPING TO OUR
SOUTHEAST...BUT PLACEMENT AND TIMING EXTREMELY UNCERTAIN. LOOKS
LIKE SOME PRECIP A GOOD BET FOR SATURDAY/SATURDAY NIGHT...AND MAY BE
COLD ENOUGH FOR SNOW ESPECIALLY FOR THE HIGHER ELEVATIONS. THIS
WILL BEAR WATCHING. SOME LINGERING SNOW SHOWERS POSSIBLE SUNDAY.
SHOULD BE DRY FOR MONDAY...THEN GFS SHOWS NEXT SYSTEM APPROACHING
FOR TUESDAY. LOTS OF UNCERTAINTY THAT FAR OUT...SO WILL JUST ADD A
SLIGHT CHANCE POP.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 67 37 49 24 50 / 100 40 10 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 36 43 20 45 / 100 50 10 0 0
OAK RIDGE, TN 64 33 44 19 46 / 100 50 10 10 0
TRI CITIES AIRPORT, TN 53 33 39 18 40 / 100 60 20 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.
WIND ADVISORY UNTIL 3 AM EST EARLY THIS MORNING FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CAMPBELL...CLAIBORNE...MORGAN...SCOTT TN.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: EAST POLK...JOHNSON...SOUTHEAST CARTER...SOUTHEAST
MONROE...UNICOI.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
MJB/LDWHazardous weather outlook, Feb 18, 5:30 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 PM EST WED FEB 18 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EST WED FEB 18 2009 /430 AM CST WED FEB 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD FRONT...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS. ADDITIONALLY...STRONG...GUSTY WINDS WILL DEVELOP OVER HIGHER ELEVATIONS OF THE NORTHERN PLATEAU...SOUTHWEST VIRGINIA AND THE EAST TENNESSEE MOUNTAINS. A WIND ADVISORY IS IN EFFECT FOR THESE LOCATIONS...WITH THE EXCEPTION OF A HIGH WIND WARNING FOR THE SMOKY MOUNTAIN REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARP AROUND MOISTURE ALONG WITH UPSLOPE FLOW BEHIND AN EXITING LOW PRESSURE SYSTEM ON THURSDAY AND THURSDAY NIGHT COULD GENERATE UP TO AN INCH OF SNOW OVER HIGHER ELEVATIONS OF THE EAST TENNESSEE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Feb 18, 11:30 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1130 AM EST WED FEB 18 2009 TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-181730- ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX- LEE-LOUDON-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NW BLOUNT-ROANE-RUSSELL-SCOTT-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON-WISE- 1130 AM EST WED FEB 18 2009 ...A CLUSTER OF SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL BE AFFECTING EAST CENTRAL AND NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA. AT 1128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING NORTHEAST AT 35 MPH...ALONG AND NORTH OF I-40. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. SMALL HAIL IS POSSIBLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:46 AM EST | High Wind Warning | MRX | Blount, Cocke, Greene, Sevier | 14 hr |
| Feb 18, 2:29 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 61 min |
| Feb 18, 3:07 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, Meigs, Rhea, Roane | 38 min |
| Feb 18, 3:10 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 50 min |
| Feb 18, 3:18 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, McMinn, Meigs, Monroe, Rhea | 57 min |
| Feb 18, 3:18 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock | 57 min |
| Feb 18, 3:25 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Meigs, Sequatchie | 65 min |
| Feb 18, 3:25 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 65 min |
| Feb 18, 4:06 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson | 39 min |
| Feb 18, 4:08 PM EST | Tornado Warning | MRX | Blount, McMinn, Monroe | 37 min |
| Feb 18, 4:13 PM EST | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 32 min |
| Feb 18, 4:36 PM EST | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 39 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.